Resident Readiness General Surgery 1st Ed.

A 65-year-old Woman With a New-onset Cardiac Arrhythmia

Alden H. Harken, MD

A 65-year-old female arrived in the postanesthesia care unit (PACU) 30 minutes ago following a sigmoid resection for adenocarcinoma. The operation went well, and there was minimal blood loss. She was extubated in the operating room. Blood pressure on arrival in the PACU was 130/80 with a heart rate of 90. Several minutes ago, her heart rate abruptly increased to 160 and her BP dropped to 90/60 mm Hg.

The nurse calls you, and when you arrive, you see a rhythm strip (see Figure 28-1):

Image

Figure 28-1. Rhythm strip of 65-year-old woman in the case above.

1. What is the most likely reason this patient is now hypotensive?

2. Is this patient hemodynamically unstable?

3. If you determine she is unstable, where would you place the pads for cardio-version?

4. How do you localize the anatomic origin of the dysrhythmia (ie, atrial or ventricular)?

5. Assume that, as in this case, the patient has atrial fibrillation (AF). What dose of what medication would you give to slow the heart rate?

6. What can you do to help prevent arrhythmias from occurring or recurring?

SUPRAVENTRICULAR DYSRHYTHMIAS

Answers

1. The patient’s current problem is a tachycardia. As we get older, our hearts become less compliant (stiffer) and therefore take more time to fill during diastole. This woman’s left ventricle is not adequately filling during diastole, so her stroke volume is reduced and her cardiac output is down. This in turn results in hypotension.

2. This is a trick question because you don’t have enough information. You must assess whether this patient is adequately perfusing her brain and heart (the only two organs that matter acutely). If the patient is diaphoretic and confused (ie, unstable) and she has a tachyarrythmia (eg, AF, ventricular tachycardia [VT], or ventricular fibrillation [VF]), proceed directly with external cardioversion. If the patient appears to be comfortable and you don’t think that you need to shock her, examine the ECG rhythm strip more closely to try and determine the anatomic origin of the dysrhythmia.

3. Place one cardioversion paddle on in the right parasternal second intercostal space and the other in the posterior axillary line at the costal margin. If you want to be kind, you may push 20 mg etomidate IV for preshock anesthesia. Set the defibrillator on “sync” and 100 J and press the button. Keep pressing the button for 4 to 5 seconds. Remember that it will take the “quick-look” paddles four to five seconds to “time out” the rhythm so that it doesn’t deliver the shock during the upstroke of the T wave and induce VF.

4. If the patient is stable, then examine the ECG rhythm strip and look at the width of the QRS. If the QRS is narrow (as in this case), the origin of the dysrhythmia must be supraventricular (above the AV node).

5. You can give drugs according to how long you want the A-V block to last. See Table 28-1.

Table 28-1. Drugs Used to Slow the Heart Rate (A-V Blockade) and Their Length of Action

Image

Remember, always give drugs intravenously to a hemodynamically unstable patient. Oral medications exhibit unpredictable absorption in a hypoperfused stomach. When a patient is in shock, a pill can rattle around in the stomach for hours.

6. Fluid and electrolyte shifts coupled with autonomic nervous system stressors conspire to make early postoperative cardiac dysrhythmias relatively common.

After you have blocked the A-V node and the patient is stable again, you can do five things to make dysrhythmia recurrence less likely:

1. Check blood gases and provide face mask oxygen.

2. Check serum potassium and keep it above 4.0 mEq/L.

3. Check serum magnesium and keep it above 2.0 mEq/L.

4. Check the patient’s prior medicines. Digoxin will block the A-V node, but makes the heart more excitable. Therefore, dysrhythmias are more likely, but less of a problem if they occur.

5. Pain stimulates the adrenals to produce catecholamines that cause dysrhythmias. Morphine 2 to 4 mg IV is a great antidysrhythmic drug.

TIPS TO REMEMBER

Image If a patient is tachycardic and hemodynamically unstable, cardiovert.

Image AV nodal blockers are first-line therapy for supraventricular tachyarrhythmias.

COMPREHENSION QUESTIONS

1. A 70-year-old patient arrives in the PACU following a peripheral vascular procedure. His blood pressure is 80/60 mm Hg, and you happen to glance at the monitor and note that, since leaving the OR, his heart rate has abruptly jumped to 160; he is diaphoretic and confused. Your therapeutic response depends on which of the following?

A. Past medical history

B. His current medical regimen

C. His hemodynamic status

D. His electrocardiogram

2. A 60-year-old woman arrives in the PACU following a hysterectomy. She is stable on arrival but abruptly develops a tachycardia of 160 with a BP of 110/70. She “feels” her heart beating, but she is alert. Your therapeutic response depends on which of the following?

A. Past medical history

B. Her current medical regimen

C. Her hemodynamic status

D. Her electrocardiogram

Answers

1. C. When patients are hemodynamically unstable, your goal is to recognize and treat their cardiac rhythms—nothing else matters. Usually a rhythm strip or the monitor is adequate for these purposes, and waiting for a formal EKG can needlessly delay treatment.

2. D. When a patient exhibits a tachydysrhythmia but is not symptomatic, you have time to determine whether the source of the problem is above or below the A-V node. If above (supraventricular), you have some pharmacologic options. A narrow complex QRS must derive from above the A-V node, and A-V nodal blockers should solve the problem. Remember, whenever in doubt (or just if you get frightened), you may always revert to cardioversion.